Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS San Diego, CA

August 21, 2020San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 21, 2020, 1:37 PM PDT for San Bernardino County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2020, 1:37 PM PDT (20:37 UTC)
Expired
Aug 21, 2020, 2:02 PM PDT
In force
25 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 106 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-990 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS56 KSGX 212037
SVRSGX
CAC071-212130-
/O.NEW.KSGX.SV.W.0007.200821T2037Z-200821T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
137 PM PDT Fri Aug 21 2020

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...

* Until 230 PM PDT.

* At 137 PM PDT, a severe thunderstorm was located near Johnson
  Valley, or 9 miles northeast of Onyx Summit, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Western Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3424 11668 3430 11675 3444 11663 3431 11649
TIME...MOT...LOC 2037Z 236DEG 7KT 3431 11663 

HAIL...0.75IN
WIND...60MPH
 
$$

CO
2 follow-up statements
664 
WWUS56 KSGX 212055
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
155 PM PDT Fri Aug 21 2020

CAC071-212130-
/O.CON.KSGX.SV.W.0007.000000T0000Z-200821T2130Z/
San Bernardino CA-
155 PM PDT Fri Aug 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SAN BERNARDINO COUNTY...

At 154 PM PDT, a severe thunderstorm was located over southwestern
Johnson Valley, or 11 miles northeast of Onyx Summit, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Western Johnson Valley.

LAT...LON 3424 11668 3430 11675 3444 11663 3431 11649
TIME...MOT...LOC 2054Z 236DEG 7KT 3433 11660 

HAIL...0.75IN
WIND...60MPH
 
$$

CO
511 
WWUS56 KSGX 212102
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
202 PM PDT Fri Aug 21 2020

CAC071-212112-
/O.CAN.KSGX.SV.W.0007.000000T0000Z-200821T2130Z/
San Bernardino CA-
202 PM PDT Fri Aug 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3424 11668 3430 11675 3444 11663 3431 11649
TIME...MOT...LOC 2054Z 236DEG 7KT 3434 11658 

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:23 PM PDT, 14 minutes earlier.

Area forecast discussion, Aug 21, 1:23 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
123 PM PDT Fri Aug 21 2020

.SYNOPSIS...
Hot weather will continue today, except at the coast and in the
higher elevations. Temperatures will cool a bit this weekend
before slowly warming up next week. Scattered thunderstorms are
forecast to develop over the mountains each afternoon through
Monday. Mostly dry weather is anticipated Tuesday through the
remainder of the week as the upper ridge axis slides just south
of the International Border.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Latest GOES satellite at 1 PM shows thin high clouds streaming in
from the south from Tropical Storm Genevieve. Showers and
thunderstorms were beginning to develop over the mountains, and
will continue throughout the afternoon. The potential exists for a
few showers, and perhaps a thunderstorm or two, developing west of
the mountains this afternoon. The latest 19Z HRRR has backed off a
bit from this morning on development west of the mountains this
afternoon. Confidence is rather low, but the potential is there.

Another hot day is in store for inland areas, especially the
Inland Empire and the High Desert, where an Excessive Heat Warning
continues through this evening. The lower deserts, San Diego
Valleys and Inland Orange County will be a few degrees cooler
today compared to yesterday, but with the humidity, it will
continue to feel hot and muggy out there.

Increased moisture from Tropical Storm Genevieve and sufficient
instability will result in scattered thunderstorm activity over
the mountains this afternoon and again Saturday afternoon.
Moisture and instability look similar between today and Saturday,
with PWs around 1.1" to 1.3" over the mountains, and CAPE values
over 1000 J/kg. Given similar moisture and instability, there
should be similar activity on Saturday as today, mainly
concentrated over the mountains. Moisture largely moves out of the
region on Sunday, so thunderstorm chances decrease, although some
isolated convection over the mountains is not out of the question
on Sunday afternoon and Monday afternoon.

Over the weekend, cooler temperatures are in store for inland
areas as the strong high pressure further weakens. Temperatures
will be near to slightly below seasonal normals for Saturday and
Sunday.

Temperatures will warm up slightly on Monday as the high
pressure begins to strengthen again. The high pressure becomes
more northeast to southwest oriented on Tuesday, and will continue
to strengthen throughout the week. As the upper ridge axis becomes
positioned across the International Border, this will effectively
shut off the monsoonal flow for the middle to end of next week.
Temperatures will gradually warm-up throughout the week as the
high strengthens. At this time, the warm up is not looking as
significant as we saw this week, but still about 5 to 7 degrees
above normal for most areas.

&&

.AVIATION...
212000Z...Coast/Valleys...Expect stratus with bases of 1000-1500 ft
MSL to develop late tonight near the coast. Expect prevailing SCT
conditions, but may see periods of BKN ceilings 13-17Z Saturday at
KSAN/KCRQ/KSNA. The potential exists for isolated SHRA over the
coast/valleys through Saturday, mainly during the afternoon hours.
Confidence is too low on timing/coverage to mention in the TAFs.

Mountains/Deserts...SCT TSRA persist through 00Z with bases near
10,000 ft MSL and tops to 40,000 ft. Strong, gusty and erratic winds
and lightning will occur in vcnty of TSRA. The activity will
dissipate 00-02Z. Development can be expected again Saturday
afternoon 18-00Z, with scattered coverage over the mountains
expected. Otherwise, unrestricted vis prevailing through the period
with mainly high clouds.

&&

.MARINE...
No hazardous marine conditions are expected through Tuesday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT this evening for Apple
     and Lucerne Valleys-San Bernardino and Riverside County
     Valleys-The Inland Empire.

PZ...NONE.
&&

PUBLIC...Connolly
AVIATION/MARINE...Moreland

In the hours before

Special weather statement, Aug 21, 1:09 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service San Diego CA
109 PM PDT Fri Aug 21 2020

CAZ058-062-212100-
San Diego County Mountains CA-San Diego County Deserts CA-
109 PM PDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN DIEGO COUNTY
UNTIL 200 PM PDT...

At 109 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ranchita, or 11 miles west of Borrego Springs, moving southeast at 5
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ranchita, Borrego Palm Canyon, Warner Springs, Hwy 79 Between Santa
Ysabel And Warner Springs and Los Coyotes Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3328 11665 3334 11657 3328 11645 3318 11656
TIME...MOT...LOC 2009Z 326DEG 5KT 3327 11655

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:45 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego44 min
Aug 21, 1:09 PM PDTSpecial Weather StatementSGXSan Diego51 min
Aug 21, 1:13 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 21, 1:21 PM PDTSevere Thunderstorm WarningSGXRiverside26 min
Aug 21, 3:53 PM PDTSpecial Weather StatementSGXSan Diego37 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.